Winter Weather, Eastern Addison
- When
- December 7, 2:00 PM EST to December 8, 2:00 AM EST
- Where
- Eastern Addison forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 44.031, -73.141 (the zone’s center; the record gives no point)
An arctic cold front and strong mid-level disturbance moved across northern Vermont on the afternoon of the 7th. |Some specific snowfall totals included: 2 inches in St.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
An arctic cold front and strong mid-level disturbance moved across northern Vermont on the afternoon of the 7th. Rain showers quickly changed to snow showers and snow squalls during the afternoon and remained persistent through the early morning hours of the 8th across northern Vermont, especially the western slopes of the Green Mountains.|Snowfall accumulations across the region were generally 2 to 4 inches in the northern valleys, with 3 to 6 inches along the western slopes of the Green Mountains and hilly terrain in north-central and northeast Vermont.|Some specific snowfall totals included: 2 inches in St. Johnsbury (Caledonia), Milton (Chittenden), Morrisville (Lamoille), Topsham (Orange), Rutland and Danby (Rutland), Waterbury, Montpelier and Plainfield (Washington) and Woodstock (Windsor)...3 inches in Worcester and Waitsfield (Washington), East Albany and Newport (Orleans), St. Albans (Franklin), Essex Junction (Chittenden) and Cornwall (Addison)...4 inches in South Lincoln (Addison), South Burlington (Chittenden), Enosburg Falls (Franklin) with 5 inches in Waterford (Caledonia), Westford (Chittenden), Island Pond (Essex), Jeffersonville (Lamoille)...6 inches in Stannard (Caledonia), Underhill, Jericho (Chittenden), Greensboro (Orleans) and 9 inches at Jay Peak Ski resort (Orleans).|The sharply falling temperatures and accumulating snow led to numerous vehicle accidents throughout the state from the afternoon of the 7th through the morning commute on the 8th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Dec 7, 9:46 AM EST, 4 hours 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 946 AM EST THU DEC 7 2006 .SHORT TERM /REST OF TODAY/... GOING FORECAST IN PRETTY GD SHAPE. WILL MAKE A FEW CHANGES TO REMOVE MORNING WORDING IN FIRST PERIOD...AND TAKE OUT MENTION OF -RW IN THE ST LAW VALLEY AS TEMPS AROUND 32F AND EXPECTED TO FALL DURING THE DAY SO ANY REMAINING PRECIP WILL BE SNOW. TIMING OF FROPA AND PRECIP THRU THE CWA STILL LOOKS GD ATTM. && .PREV DISCUSSION... /ISSUED 406 AM EST THU DEC 7 2006/ ..COLD FRONTAL PASSAGE WITH NUMEROUS SNOW SHOWERS AND SQUALLS TODAY... ..UPSLOPE SNOW EVENT IN GREEN MTNS TONIGHT WITH 2-4 ACCUMULATION AND LOCALIZED HIGHER AMTS POSSIBLE... SHORT TERM /TODAY THROUGH SATURDAY NIGHT/... VERY INTERESTING PATTERN EARLY THIS MORNING WITH COLD...SLOWLY MOVING UPPER TROUGH EXTENDING FROM JUST SE OF JAMES BAY SSWWD ACROSS LAKE HURON AND LOWER MICHIGAN. CORE OF COLDEST MID-LEVEL TEMPERATURES JUST BEHIND THE TROUGH AXIS ARE -29C AT H7 AND NEAR -40C AT H5 BASED ON RUC ANALYSIS. NORTH COUNTRY EMBEDDED IN DEEP-LAYER SWLY FLOW OF 25-35KTS AHEAD OF MAIN TROUGH AXIS AT 08Z. IT APPEARS THAT A LEADING SHORTWAVE TROUGH IS LIFTING OVER NRN NY/VT AT 08Z...AND COMBINED WITH MODEST H7-H5 FRONTOGENESIS IS LEADING TO AREAS OF LIGHT RAIN AND SNOW SHOWERS. KCXX RADAR SHOWS THIS ACTIVITY MOST PERSISTENT ACROSS NWRN VT JUST NORTH AND EAST OF BTV...WITH SOME ECHOES IN THE 30-35 DBZ RANGE. IT HAS TAKEN A WHILE FOR LOWEST LEVELS TO SATURATE...WITH VERY DRY CONDITIONS NOTED IN 00Z KALB SOUNDING. INCREASINGLY...THE 20+ DBZ ECHOES ARE RESULTING IN LGT PRECIPITATION AT ASOS SITES AND THAT SHOULD BE THE GENERAL RULE FOR THE REMAINDER OF THIS MORNING. OF GREATER SIGNIFICANCE WILL BE SHOWERS AND BRIEFLY HEAVY SNOW SQUALLS POSSIBLE WITH SFC ARCTIC BNDRY...AS IT TRANSLATES FROM SERN ONTARIO AT 09Z...EASTWARD ACROSS THE FORECAST AREA DURING THE DAYLIGHT HRS TODAY. THE FRONT AND ASSOCIATED SHALLOW CONVECTIVE ACTIVITY IS EXPECTED ACROSS THE ST. LAWRENCE VLY REGION BETWEEN 11-14Z...THE ADIRONDACKS AND NRN CHAMPLAIN VLY BETWEEN 14-17Z...THE CENTRAL AND SRN CHAMPLAIN VLY BETWEEN 17-20Z...AND PTS EAST BETWEEN 20-23Z. WITH TEMPERATURES ABOVE FREEZING TO START...ACCUMULATIONS WITH THE FRONTAL SNOW/RAIN SHOWERS AND SQUALLS WILL LIKELY ONLY BE IN THE DUSTING TO 2 INCH RANGE. HOWEVER...BRIEF PERIODS OF LOW VSBY AS PRECIPITATION CHANGES OVER TO SNOW...AND ENSUING POTENTIAL FOR A FEW ICY PATCHES ON THE ROADWAYS AS MOISTURE FREEZES LATE THIS AFTERNOON WITH ADVECTION OF ARCTIC AIR WARRANTS CONTINUED HIGHLIGHTS AS A HIGH-IMPACT...SUB ADVISORY TYPE EVENT. WILL UPDATE THE SPECIAL WEATHER STATEMENT BEGUN BY YESTERDAY/S DAY SHIFT TO DISCUSS THE POTENTIAL HAZARDS TO TRAVEL AS THE FRONT MOVES THRU TODAY. NEXT WILL BE POTENTIAL FOR OROGRAPHIC LIFT AND LOCALIZED MODERATE SNOW ACCUMULATIONS LATE TONIGHT THROUGH FRIDAY...MAINLY ALONG THE WEST SLOPES OF THE GREEN MTNS AND HIGHER SUMMITS OF THE GREEN MTNS AND ADIRONDACKS. DEEP-LAYER NWLY FLOW OF 20-25KTS BECOMES ESTABLISHED AFTER 04Z FRIDAY...AND SATURATED CONDITIONS ARE NOTED IN NAM SOUNDINGS BETWEEN 2-5KFT...OPTIMIZED IN DENDRITE GROWTH ZONE OF -12 TO -18C. THIS SHOULD MAXIMIZE PRECIPITATION EFFICIENCY YIELDING 20:1 SNOW RATIOS LATE THURSDAY NIGHT THROUGH MUCH OF FRIDAY. A SNOW ADVISORY MAY BE NEEDED TO COVER THREAT ALONG THE SPINE OF THE GREEN MTNS. WILL ALLOW DAY SHIFT TO FURTHER ASSESS...BUT AMTS 2-4 WITH LOCALIZED 6 APPEARS POSSIBLE LATE TONIGHT THROUGH FRIDAY AFTN. MORE ISOLATED SNOW SHOWER ACTIVITY IS EXPECTED ELSEWHERE WITH CONTINUED COLD ADVECTION YIELDING PASSING ISOLD/SCT SNOW SHOWER ACTIVITY. ALSO NOTABLE FOR FRIDAY WILL BE THE MUCH COLDER TEMPERATURES...WITH HIGHS RANGING FROM THE UPPER TEENS IN THE GREENS/ADIRONDACK MTNS TO THE MID 20S IN THE LARGER VLYS/LOWER ELEVATIONS /THE COLDEST DAYTIME TEMPERATURES SO FAR THIS METEOROLOGICAL WINTER/. LOW-LEVEL AND MID-LEVEL FLOW GRADUALLY BECOMES MORE WESTERLY BY FRIDAY NIGHT INTO SATURDAY...RESULTING IN MODERATING TEMPERATURES AND AREAS OF VERY LIGHT SNOW ACTIVITY WITH MODEST ISENTROPIC UPGLIDE FROM THE WEST. TEMPERATURES LIKELY REBOUND UPWARD 10F WITH HIGHS IN THE MID 30S IN THE LOWER ELEVATIONS SATURDAY. LONG TERM /SUNDAY THROUGH WEDNESDAY/... TEMPERATURES RETURN ABOVE NORMAL SUNDAY WITH WSWLY LOW-LEVEL FLOW AND WAA ON NRN PERIPHERY OF LARGE-SCALE ANTICYCLONE EXPECTED ACROSS THE SERN CONUS. CONDITIONS REMAIN TRANQUIL WITH ABOVE NORMAL TEMPERATURES MONDAY AND TUESDAY WITH MID-LEVEL RIDGING BUILDING NWD ACROSS NY/NEW ENGLAND...PER 07/00Z GFS. AN UPSTREAM FRONTAL SYSTEM AND SHORTWAVE TROUGH TRANSLATES INTO THE REGION BY LATE WEDNESDAY. MARGINAL VERTICAL TEMPERATURE PROFILES SUGGEST MAINLY RAIN AT THIS POINT...HOWEVER...00Z GFS HAS TRENDED SLIGHTLY SOUTH OF THE REGION WITH SFC LOW TRACK...AND CAN/T RULE OUT MIXED PRECIPITATION EPISODE DEVELOPING ACROSS THE FORECAST AREA NEXT WEDNESDAY. IN ANY EVENT...THIS WOULD LIKELY BE OUR NEXT SIGNIFICANT PRECIPITATION EVENT. NO CHANGES HAVE BEEN MADE TO THE EXTENDED FORECAST GRIDS. AVIATION... VARYING CIGS/VIS ACROSS TODAY AS MODIFIED ARCTIC BNDRY PUSHES SE ACROSS AREA. SCT MVFR/IFR CIGS/VIS IN -SHSN TO OCCUR THROUGH SUNRISE ACROSS MAINLY HIGHER ELEVS PER DRY LOWER LEVELS. AFTERWARD...BNDRY SLIDES ACROSS AREA WITH ASSOC SHSN AND POTL FOR BRIEF HEAVIER SQUALLS AND IFR CONDS. BEST ESTIMATE OF TIMING OF HEAVIER ACTIVITY WOULD BE BTWN 09-11Z KMSS...14-16Z KSLK...17-19Z KBTV...AND 18-20Z KMPV. SOUTH TO SOUTHWEST SFC FLOW TO TURN NORTHWEST BEHIND BNDRY WITH SHSN COVERAGE/INTENSITY WANING THROUGH THE LATE AFTERNOON HOURS. BY THIS EVENING...ADDL SHORTWAVE ENERGY AND FAVORABLE BNDRY LYR TRAJECTORIES WOULD FAVOR ADDL SHSN ACTIVITY TO REIGNITE ALONG WRN SLOPES OF GREENS AND NW SLOPES OF DACKS AFTER 00Z...BUT MOST OF THIS ACTIVITY SHOULD NOT AFFECT PRIMARY TAF SITES ADVERSELY. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SHORT TERM...JN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 329 AM EST THU DEC 7 2006 NYZ026>031-034-035-087-VTZ001>012-016>019-080830- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE- CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND- WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON- EASTERN RUTLAND- 329 AM EST THU DEC 7 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT A STRONG SURFACE COLD FRONT WILL CROSS THE AREA LATER THIS MORNING INTO THE AFTERNOON HOURS. THIS FRONT WILL BE ACCOMPANIED BY NUMEROUS SNOW SHOWERS AND SQUALLS..WHICH MAY BRIEFLY REDUCE VISIBILITY AND PRODUCE LIGHT ACCUMULATIONS OF UP TO 2 INCHES. BY TONIGHT MOSTLY CLOUDY CONDITIONS ALONG WITH A FEW SNOW SHOWERS WILL PERSIST ACROSS THE NORTHERN VALLEYS...WITH MORE WIDESPREAD SNOW SHOWER ACTIVITY ACROSS THE NORTHERN MOUNTAINS WHERE ADDITIONAL LIGHT ACCUMULATIONS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. GENERALLY QUIET CONDITIONS ARE EXPECTED DURING MUCH OF THE PERIOD WITH LITTLE PRECIPITATION EXPECTED THROUGH TUESDAY. SEASONABLY COLD TEMPERATURES FRIDAY WILL QUICKLY MODERATE TO SEASONAL OR ABOVE NORMAL LEVELS BY THE WEEKEND INTO EARLY NEXT WEEK AS AIR OF MILDER PACIFIC ORIGIN OVERSPREADS THE LOWER 48. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT WEATHER CONDITIONS AND ANY SNOWFALL AMOUNTS ASSOCIATED WITH SNOW SHOWER AND SQUALL ACTIVITY TODAY. JMG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 1132 AM EST THU DEC 7 2006 NYZ026-027-029>031-034-087-072300- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHEASTERN ST. LAWRENCE- SOUTHERN FRANKLIN-WESTERN CLINTON-WESTERN ESSEX- SOUTHWESTERN ST. LAWRENCE- INCLUDING THE CITIES OF...MASSENA...MALONE...STAR LAKE... SARANAC LAKE...TUPPER LAKE...DANNEMORA...LAKE PLACID... OGDENSBURG...POTSDAM...GOUVERNEUR 1132 AM EST THU DEC 7 2006 ...SNOW SHOWERS AND POSSIBLE SQUALLS WILL PRODUCE HAZARDOUS CONDITIONS THROUGH THE EARLY AFTERNOON HOURS IN THE ST. LAWRENCE VALLEY AND NORTHERN ADIRONDACKS... A DUSTING TO 2 INCHES OF SNOW IS EXPECTED ACROSS THE ST. LAWRENCE VALLEY AND NORTHERN ADIRONDACKS THROUGH 2 PM. SCATTERED LIGHT SNOW SHOWERS WILL BECOME MORE WIDESPREAD...ESPECIALLY IN THE ADIRONDACKS ...WITH A FEW SQUALLS DURING THIS TIME. VISIBILITY COULD BRIEFLY DROP BELOW A QUARTER MILE IN THE SNOW SHOWERS AND SQUALLS. ALSO...FALLING TEMPERATURES MAY RESULT IN A FEW ICY PATCHES ON ROADWAYS THROUGH THE AFTERNOON HOURS. IF YOU PLAN TO TRAVEL ACROSS THE REGION TODAY...BE PREPARED FOR POOR VISIBILITY IN THE HEAVIER SNOW SQUALLS AND POSSIBLE ICY PATCHES. NYZ028-035-VTZ001-002-005-009-011-072300- EASTERN CLINTON-EASTERN ESSEX-GRAND ISLE-WESTERN FRANKLIN- WESTERN CHITTENDEN-WESTERN ADDISON-WESTERN RUTLAND- INCLUDING THE CITIES OF...PLATTSBURGH...PORT HENRY... TICONDEROGA...ALBURGH...SOUTH HERO...ST. ALBANS...BURLINGTON... MIDDLEBURY...VERGENNES...RUTLAND 1132 AM EST THU DEC 7 2006 ...SNOW SHOWERS AND POSSIBLE SQUALLS TO PRODUCE HAZARDOUS CONDITIONS FOR THE EARLY AFTERNOON HOURS IN THE CHAMPLAIN VALLEY... A DUSTING TO 2 INCHES OF SNOW IS EXPECTED ACROSS THE CHAMPLAIN VALLEY BETWEEN NOON AND 3 PM. SCATTERED LIGHT RAIN AND SNOW SHOWERS WILL BECOME MORE WIDESPREAD AND CHANGE TO ALL SNOW...WITH A FEW SQUALLS POSSIBLE. VISIBILITY COULD BRIEFLY DROP BELOW A QUARTER MILE IN THE SNOW SHOWERS AND SQUALLS DURING THIS TIME. ALSO...FALLING TEMPERATURES MAY RESULT IN A SOME ICY PATCHES ON ROADWAYS THROUGH THE AFTERNOON HOURS. IF YOU PLAN TO TRAVEL ACROSS THE REGION LATER THIS AFTERNOON...BE PREPARED FOR POOR VISIBILITY IN THE HEAVIER SNOW SQUALLS AND POSSIBLE ICY PATCHES ON AREA ROADWAYS. VTZ003-006-008-016>019-072300- ORLEANS-LAMOILLE-WASHINGTON-EASTERN FRANKLIN-EASTERN CHITTENDEN- EASTERN ADDISON-EASTERN RUTLAND- INCLUDING THE CITIES OF...NEWPORT...JOHNSON...STOWE... MONTPELIER...ENOSBURG FALLS...RICHFORD...UNDERHILL...BRISTOL... RIPTON...EAST WALLINGFORD...KILLINGTON 1132 AM EST THU DEC 7 2006 ...SNOW SHOWERS AND POSSIBLE SQUALLS TO PRODUCE HAZARDOUS CONDITIONS FOR THE EARLY TO MID AFTERNOON HOURS IN CENTRAL VERMONT AND RUTLAND COUNTY... A DUSTING TO 2 INCHES OF SNOW IS EXPECTED TO FALL ACROSS CENTRAL VERMONT AND RUTLAND COUNTY BETWEEN 1 AND 4 PM. SCATTERED LIGHT RAIN AND SNOW SHOWERS WILL BECOME MORE WIDESPREAD AND CHANGE TO ALL SNOW...WITH A FEW SQUALLS POSSIBLE. VISIBILITY COULD BRIEFLY DROP BELOW A QUARTER MILE IN THE SNOW SHOWERS AND SQUALLS DURING THIS TIME. ALSO...FALLING TEMPERATURES MAY RESULT IN A FEW ICY PATCHES ON ROADWAYS THIS AFTERNOON. IF YOU PLAN TO TRAVEL ACROSS THE REGION DURING THE AFTERNOON HOURS...BE PREPARED FOR POOR VISIBILITY IN THE HEAVIER SNOW SQUALLS AND POSSIBLE ICY PATCHES. VTZ004-007-010-012-072300- ESSEX-CALEDONIA-ORANGE-WINDSOR- INCLUDING THE CITIES OF...ISLAND POND...ST. JOHNSBURY... BRADFORD...RANDOLPH...SPRINGFIELD...WHITE RIVER JUNCTION 1132 AM EST THU DEC 7 2006 ...SNOW SHOWERS AND POSSIBLE SQUALLS TO PRODUCE HAZARDOUS CONDITIONS FOR THE MID TO LATE AFTERNOON HOURS IN EASTERN AND NORTHEASTERN VERMONT... A DUSTING TO 2 INCHES OF SNOW IS EXPECTED TO FALL ACROSS EASTERN AND NORTHEASTERN VERMONT BETWEEN 2 AND 5 PM. SCATTERED LIGHT RAIN AND SNOW SHOWERS WILL BECOME MORE WIDESPREAD AND CHANGE TO ALL SNOW THIS AFTERNOON...WITH A FEW SQUALLS POSSIBLE. VISIBILITY COULD BRIEFLY DROP BELOW A QUARTER MILE IN THE SNOW SHOWERS AND SQUALLS DURING THIS TIME. ALSO...FALLING TEMPERATURES MAY RESULT IN A FEW ICY PATCHES ON ROADWAYS THIS AFTERNOON. IF YOU PLAN TO TRAVEL ACROSS THE REGION DURING THE MID TO LATE AFTERNOON HOURS...BE PREPARED FOR POOR VISIBILITY IN THE HEAVIER SNOW SQUALLS AND POSSIBLE ICY PATCHES. NEILSON
The national radar mosaic for the moment the first event began.
15 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2006Every state in 2006This day in weather historyWarnings in Vermont, December 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 4720, 4721, 4724, 4725, 4726, 4727, 4728, 4729, 4730, 4716, 4717, 4718, 4722, 4723, 4719.